Minnesota, 2025

Drought in Minnesota, November 4 to 30, 2025

November 4 to 30, 2025 · NWS DLH · 2 events in 2 counties and zones

November saw the return of D2 Severe Drought conditions across parts of northeastern Minnesota following an extended period of below normal precipitation extending back to the late summer. Starting with the update on the 4th, D2 Severe Drought was introduced across much of Carlton County and portions of southern St.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

November saw the return of D2 Severe Drought conditions across parts of northeastern Minnesota following an extended period of below normal precipitation extending back to the late summer. Starting with the update on the 4th, D2 Severe Drought was introduced across much of Carlton County and portions of southern St. Louis and Pine counties. With the update on the 18th, D2 Severe Drought conditions expanded into portions of Aitkin County as well. For the month, precipitation was around a quarter to three-quarters of an inch below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Nov 4, 5:57 AM CST, 3 minutes earlier. Its key messages:

  • Weak system brings light rain this evening, with some snowflakes mixing in tonight over northern Minnesota.
  • Normal temperatures return mid week, with chances for rain and a light wintry mix Thursday night and Friday.
  • Cold air surges southward for the weekend, with chances of rain/snow Saturday, although precipitation chances are shifting southward.
Area forecast discussion, Nov 4, 5:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
557 AM CST Tue Nov 4 2025

.KEY MESSAGES...

- Weak system brings light rain this evening, with some
  snowflakes mixing in tonight over northern Minnesota.

- Normal temperatures return mid week, with chances for rain and
  a light wintry mix Thursday night and Friday.

- Cold air surges southward for the weekend, with chances of
  rain/snow Saturday, although precipitation chances are
  shifting southward.

&&

.DISCUSSION...
Issued at 316 AM CST Tue Nov 4 2025

High clouds are filling in across the Northland this morning,
ahead of an approaching weak upper level wave and surface low.
Low levels are dry, with PW values around 0.25 inches and a
substantial dry layer between 500 and 700mb, per the evening
RAOB from INL. Moisture will gradually increase today, as a weak
surface low tracks across the northern Plains toward Lake
Michigan. Better moisture fields will remain on the north side
of the surface low, closer to the weak upper level trough axis
and mid level jet, over the Northland. From west to east this
afternoon, profiles slowly moisten downward, and expect a period
of virga before any light rain makes it to the ground.
Precipitation chances will quickly spread from west to east this
evening, with the better chances north of a line from Brainerd
to Phillips, and best chances north of US-2 in MN and across the
Arrowhead. Profiles will cool as colder air advects southward,
and some snowflakes could mix in overnight across northern
Minnesota. A tenth to a few tenths of an inch of rainfall are
possible.

A surface ridge crosses the area Wednesday, with cold advection
continuing under northwesterly upper level flow. This will
bring temperatures down to seasonal norms, with highs in the 40s
and lower 50s Wednesday and Thursday, and overnight lows in the
20s Wednesday night.

Upper level pattern remains active for the end of the week and
the weekend, with a couple opportunities for precipitation.
Thursday, a low amplitude trough advances across the Plains,
with a surface low dropping across the Canadian Plains and
moving toward Lake Superior. Ahead of this system, moisture
remains north of the area where a low level convergence zone
sets up. This will keep much of the precipitation north of the
area through the day Thursday. A secondary shortwave will push
southward across Manitoba Thursday night, pushing a cold front
into the Northland overnight Thursday, with light precipitation
chances continuing through the day Friday.

Much colder air will push southward behind this system, with
weekend temperatures dropping to 8 to 12 degrees below normal.
Highs Saturday and Sunday will remain in the 30s, with much of
north central and northeast Minnesota remaining at or below
freezing. Overnight lows will be in the teens and lower 20s.
Model guidance has consistently shown another system arriving
Saturday, with a round of rain/snow possible for much of the
area. Current model trends track the surface low further to our
southwest, which would limit moisture and lift over the
Northland, with the better, if any, snow accumulations now over
the southern half of the forecast area Saturday afternoon and
evening. On the backside of this system, we could see flurries
or brief, isolated snow showers Sunday, as the upper level
trough axis drops southward. Temperatures moderate slightly for
early next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 551 AM CST Tue Nov 4 2025

High clouds continue to stream across the area this morning,
with light and variable winds. VFR conditions will continue
through much of the day, with cigs gradually lowering. Light
southerly winds will become southeasterly through the day, with
speeds generally 5-10kts. Winds will turn to the northwest and
north tonight as a cold front moves through the region.

Low pressure approaches the Northland this afternoon, with
light rain overspreading the area this evening. Expect a period
of mostly virga, as low levels saturate, with measurable
rainfall at INL by 05/00Z. Rain will expand southward through
the evening hours, to HIB and DLH, by 05/03Z. With rainfall,
cigs will also lower to MVFR/IFR heights with reductions in vis
to 3-4SM through the end of the forecast period. Although MVFR
cigs are expected at BRD and HYR, rainfall should remain north
of those terminals.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 316 AM CST Tue Nov 4 2025

Winds and waves have diminish this morning, with a few gusts at
or less than 20kts. High pressure builds into the region today,
and winds diminish to 10 knots or less today into tonight, with
a slow turn to the southeast and east by tonight. Winds
increase from the northeast overnight and turn northwesterly
early Wednesday in the wake of a cold front. Gusts up to around
20 to 25 knots are expected Wednesday afternoon, which may lead
to conditions hazardous to small craft. Winds diminish Wednesday
evening.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...HA
AVIATION...HA
MARINE...HA
Hazardous weather outlook, Nov 4, 3:54 AM CST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
354 AM CST Tue Nov 4 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051000-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
354 AM CST Tue Nov 4 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed today or tonight.

LSZ121-140>148-150-051000-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
354 AM CST Tue Nov 4 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwesterly winds could create hazardous conditions for
small crafts across much of the western Lake Superior nearshore
waters on Wednesday.

KML

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Southern St. Louis / Carlton

When
November 4, 6:00 AM CST to November 30, 11:59 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Drought Monitor
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

D2 Severe Drought conditions were introduced across almost all of Carlton County and into the Duluth area of southeastern southern St. Louis County with the update on the 4th. With the update on the 18th, D2 Severe Drought further expanded encompassing all of Carlton County and roughly the southern half of southern St. Louis County. No additional changes in drought category were observed over the remainder of the month. Precipitation for the month was around 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.

Drought, Pine

When
November 4, 6:00 AM CST to November 30, 11:59 PM CST
Where
Pine forecast zone
Reported by
Drought Monitor
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

D2 Severe Drought conditions were introduced across the northern half of Pine County with the update on the 4th. With the update on the 18th, D2 Severe Drought further expanded covering the northern 2/3rds of the county. No additional changes in drought category were observed over the remainder of the month. Precipitation for the month was around 0.25 to 0.75 inches below normal in this area with the dry pattern extending back into the summer months.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299435, 1299436.